The Effects of Long-term Use of Lysine

Lysine is an essential amino acid that your body cannot produce and that you must acquire through food or supplementation. Lysine helps form many different enzymes and is needed in several key biochemical reactions, such as proper cell growth and lipolysis, or the conversion of fat into energy. Prolonged use of high amounts of lysine may cause some side effects. Talk with your doctor before using a lysine supplement to make sure you will not experience the adverse effects associated with long-term lysine oversupplementation.

Dose Safety

According to a study published in the journal "Metabolism" in 2007, low-dose lysine supplementation over a period of 12 months can be administered safely with only mild side effects, including diarrhea, nausea and abdominal pain. However, slightly higher lysine supplementation may result in profuse diarrhea due to excess lysine remaining unabsorbed in the gut. The University of Maryland Medical Center recommends 12 mg/kg a day for adults for health. You may require higher doses to treat the symptoms of certain diseases and conditions, such as herpes infections.

Cholesterol

Calcium, Magnesium, & Zinc Supplement Safety During Pregnancy

Learn More

Long-term supplementation with high amounts of lysine may increase your risk for developing high cholesterol. This may increase your risk of developing cardiovascular diseases associated with high levels of total cholesterol, such as hypertension and atherosclerosis, as well as increasing your risk for heart attack or stroke.

Gallstones

By causing an increase in total cholesterol levels, long-term lysine supplementation may also increase your risk of developing gallstones. Gallstones are solidified cholesterol deposits that accumulate in your gallbladder and hinder its proper function, causing potentially serious side effects. Gallstones may cause:

  • pain in your abdominal region
  • jaundice
  • fever
  • fullness
  • nausea
  • vomiting

Case Report

Lysine & Breastfeeding

Learn More

According to a case report published by the "American Journal of Kidney Diseases" in October 1996, lysine supplementation over a five-year period caused Fanconi syndrome and tubulointerstitial nephritis in a 44-year-old woman. These conditions both affect the kidneys and can cause permanent kidney damage and renal system failure. If you have weak or damaged kidneys, consult your physician before using a lysine supplement to make sure your kidneys are healthy enough for supplementation.

×